Alert archive / Hawaii / High Wind Watches in 2014
High Wind Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Dec 29, 2014, 3:35 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 30, 2014, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2014, 3:35 PM HST (01:35 UTC)
- In effect from
- Dec 30, 2014, 6:00 AM HST
- Expired
- Dec 30, 2014, 3:33 AM HST
- In force
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WWHW70 PHFO 300135 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST MON DEC 29 2014 ...HIGH WIND WATCH FOR THE HALEAKALA...MAUNA LOA AND MAUNA KEA SUMMITS... .AN UPPER TROUGH APPROACHING THE MAIN HAWAIIAN ISLANDS MAY BOOST WINDS TO WARNING LEVELS ACROSS THE HIGHEST SUMMITS OF MAUI AND THE BIG ISLAND TUESDAY AND TUESDAY NIGHT. HIZ022-028-301445- /O.NEW.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 335 PM HST MON DEC 29 2014 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. * WINDS...WEST TO SOUTHWEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 85 MPH ARE POSSIBLE ACROSS THE HIGHEST SUMMITS ON MAUI AND THE BIG ISLAND. * TIMING...FROM 6 AM HST TUESDAY TO 6 AM HST WEDNESDAY. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND CAUSE POWER INTERRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
857 WWHW70 PHFO 301333 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST TUE DEC 30 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... ...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI... .WINDS ACROSS THE HIGH SUMMITS ABOVE 9000 FT WILL STEADILY INCREASE TODAY AS A MID TO UPPER LEVEL TROUGH MOVES OVERHEAD. WINDS WILL DECREASE LATE TUESDAY NIGHT AND WEDNESDAY MORNING BUT WILL LIKELY REMAIN ELEVATED ON THE BIG ISLAND SUMMITS FOR A COUPLE OF DAYS...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING THURSDAY NIGHT. HIZ028-310245- /O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/ /O.NEW.PHFO.HW.W.0016.141230T1600Z-141231T1600Z/ BIG ISLAND SUMMITS- 333 AM HST TUE DEC 30 2014 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH ABOVE 9000 FEET. * TIMING...INCREASING TODAY AND PEAKING IN THE EVENING. WINDS WILL DECREASE ON WEDNESDAY BUT WILL REMAIN ELEVATED THROUGH THURSDAY...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING THURSDAY NIGHT. * IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST 56 MPH. && $$ HIZ022-310245- /O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/ /O.NEW.PHFO.WI.Y.0038.141230T1600Z-141231T1600Z/ HALEAKALA SUMMIT- 333 AM HST TUE DEC 30 2014 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 30 TO 50 MPH WITH HIGHER GUSTS ABOVE 9000 FT. * TIMING...INCREASING TODAY AND PEAKING IN THE LATE AFTERNOON AND EVENING. * IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY ON THE SUMMITS MEANS THAT SUSTAINED WINDS OF 45 MPH OR MORE ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ WROE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Dec 29, 3:30 PM HST, 5 minutes earlier.
Area forecast discussion, Dec 29, 3:30 PM HST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST MON DEC 29 2014 .SYNOPSIS... COOL...DRY...AND STABLE CONDITIONS WILL PERSIST THROUGH TONIGHT AS EASTERLY WINDS WEAKEN AND SHIFT TO SOUTHERLIES. A FRONT WILL MOVE DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT...BRINGING GUSTY WINDS AND MODEST RAINFALL. A BRIEF PERIOD OF RATHER DRY NORTHERLY FLOW IS EXPECTED WEDNESDAY INTO NEW YEARS DAY...FOLLOWED BY POSSIBLY ACTIVE WEATHER THURSDAY NIGHT INTO SATURDAY. && .DISCUSSION... FORECAST PHILOSOPHY HAS NOT CHANGED FROM THIS MORNING. A WEAK RIDGE TO OUR NORTH WILL KEEP STABLE AND DRY CONDITIONS IN PLACE THROUGH TONIGHT AS WINDS WEAKEN. THE RIDGE WILL BE DISPLACED SOUTHWARD OVER THE ISLANDS TONIGHT BY AN ADVANCING FRONT WHICH WILL MOVE DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT. MODELS SHOW AN UPPER TROUGH WILL MOVE OVER THE ISLANDS ON TUESDAY AS A SURFACE LOW DEVELOPS SEVERAL HUNDRED MILES NORTH OF THE ISLANDS...SENDING A SURFACE FRONT ACROSS THE STATE. THE STRONGEST DYNAMICS WILL PASS JUST NORTH OF THE ISLANDS...AND MOISTURE OVER THE ISLANDS WILL BE SOMEWHAT LIMITED. AS A RESULT...HEAVY RAINFALL AND THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...WINDS WILL LIKELY BECOME BREEZY AND GUSTY JUST AHEAD OF AND BEHIND THE FRONT. DRY POST-FRONTAL NORTHERLY WINDS ARE IN STORE FOR WEDNESDAY AS THE FRONT PUSHES NEAR OR JUST EAST OF THE BIG ISLAND. WINDS WILL DECREASE ON NEW YEARS EVE. A SECOND UPPER TROUGH IS FORECAST TO DEVELOP ACROSS THE AREA FROM LATE NEW YEARS DAY INTO SATURDAY. MODELS SHOW 500 MB TEMPERATURES BETWEEN MINUS 13 AND MINUS 18 DEGREES C AS THIS FEATURE PASSES OVERHEAD AND...DUE TO THE EXPECTED ADDITION OF ENHANCED MID-LEVEL MOISTURE...A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST FOR FRIDAY. SOME OF THESE THUNDERSTORMS COULD BE STRONG IF CONDITIONS COME TOGETHER AS ADVERTISED. HOWEVER...THERE IS STILL UNCERTAINTY IN HOW THIS WILL PAN OUT AND FORECAST CHANGES SHOULD BE EXPECTED. STRONG WINDS ARE POSSIBLE ACROSS THE HIGHEST SUMMITS ON MAUI AND THE BIG ISLAND. HIGH ELEVATION WINDS WILL INCREASE TUESDAY AND COULD REACH HIGH WIND WARNING THRESHOLD AHEAD OF AND NEAR THE FRONT. THEREFORE...A HIGH WIND WATCH FOR THE SUMMIT AREAS OF HALEAKALA...MAUNA LOA AND MAUNA KEA IS IN EFFECT FOR TUESDAY AND TUESDAY NIGHT. WINDY CONDITIONS ON THE SUMMITS MAY CONTINUE WEDNESDAY AND NEW YEARS DAY...AND ANOTHER BOUT OF STRONG WINDS IS LIKELY THURSDAY NIGHT INTO SATURDAY AS THE SECOND UPPER TROUGH DEVELOPS. && .AVIATION... VFR CONDITIONS PREVAIL AT ALL TAF SITES AND THESE CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS EVENING AND ON THROUGH THE NIGHT. WINDS ARE LIGHT ACROSS THE AREA WITH LOCAL DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES EXPECTED. A FRONT WILL BE APPROACHING THE AREA ON TUESDAY WITH INCREASING SOUTHWESTERLY WINDS OUT AHEAD OF IT. && .MARINE... SURF HEIGHTS ALONG NORTH-FACING SHORES ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH TUESDAY. A LARGER NORTHWEST SWELL IS EXPECTED TO BOOST SURF HEIGHTS TO NEAR ADVISORY LEVELS FROM TUESDAY NIGHT THROUGH NEW YEARS DAY. WIND SPEEDS AND COMBINED SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ THRESHOLD THROUGH TONIGHT. HOWEVER...SCA WINDS ARE EXPECTED ALONG AND BEHIND A FRONT THAT WILL MOVE DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT. LOCALLY GENERATED WIND WAVES COMBINED WITH A MODERATE NORTHWEST SWELL WILL PRODUCE ROUGH SEAS AROUND THE 10 FOOT SCA THRESHOLD DURING THIS TIME. THEREFORE...AN SCA WILL GO INTO EFFECT FOR MOST LOCAL WATERS STARTING 6 AM HST TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY TUESDAY AND TUESDAY NIGHT FOR ALL WATERS EXCEPT FOR MAALAEA BAY...LEEWARD BIG ISLAND WATERS AND WATERS SOUTHEAST OF THE BIG ISLAND. SMALL CRAFT ADVISORY TUESDAY THROUGH WEDNESDAY AFTERNOON FOR ALL WINDWARD WATERS...KAUAI AND OAHU LEEWARD WATERS...KAUAI NORTHWEST WATERS AND THE KAUAI CHANNEL. HIGH WIND WATCH TUESDAY AND TUESDAY NIGHT FOR HALEAKALA...MAUNA LOA AND MAUNA KEA SUMMIT AREAS. && PUBLIC/MARINE...POWELL AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:19 PM HST | Small Craft Advisory | HFO | 51 hr | |
| Dec 30, 3:33 AM HST | High Wind Warning | HFO | Hawaii | 6 days |
| Dec 30, 3:33 AM HST | Wind Advisory | HFO | Kalawao | 24 hr |
| Dec 30, 7:53 AM HST | Gale Warning | HFO | 10 hr | |
| Dec 30, 7:53 AM HST | Small Craft Advisory | HFO | 34 hr | |
| Dec 30, 11:13 AM HST | Special Marine Warning | HFO | 62 min | |
| Dec 30, 11:29 AM HST | Winter Weather Advisory | HFO | Hawaii | 19 hr |
| Dec 30, 1:10 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 30, 1:54 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
High Wind Watches in Hawaii, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.